Case Reports: Monday, October 24, 2011 |

Trastuzumab Induced Sarcoidosis Mimicking Metastatic Carcinoma FREE TO VIEW

Rabih Halabi, MD; Catherine Grossman, MD
Chest. 2011;140(4_MeetingAbstracts):56A. doi:10.1378/chest.1120048
Text Size: A A A
Published online


INTRODUCTION: Trastuzumab, a humanized monoclonal antibody against the extracellular domain of the human epidermal growth factor receptor 2 (HER2), is indicated for the treatment of HER2-positive early or metastatic breast cancer. Common pulmonary complications include dyspnea and cough. We report a case of probable trastuzumab related adverse reaction in a breast cancer patient with clinical manifestations resembling sarcoidosis and characterized by noncaseating granulomas in skin, bone and hilar lymph nodes.

CASE PRESENTATION: A 48 year-old female presented to the hospital with a one month history of shortness of breath, fevers, malaise, nonproductive cough, and violaceous painful plaques on her knees. Ten months prior to presentation, the patient was diagnosed with HER2 positive infiltrating ductal carcinoma of the right breast and underwent mastectomy. One of 20 lymph nodes excised was positive for tumor, and she was staged at T1 N1 M0. Her chemotherapy regimen consisted of a combination of doxorubicin plus cyclophosphamide for 12 weeks, followed by paclitaxel plus concurrent trastuzumab for 12 weeks, and then followed by trastuzumab alone to complete a total of 52 weeks of therapy. On admission, her chest CT revealed enlarged subcarinal, sub-aortic and bilateral hilar lymph nodes along with multiple sub centimeter intraparenchymal and juxta-pleural nodules throughout both lungs with no lobe spared. Given concern for metastatic disease, the patient underwent a positron emission tomography (PET) CT scan revealing hypermetabolic activity within multiple small pulmonary nodules and bilateral hilar lymph nodes. There was also increased tracer uptake in the right anterior and left posterior iliac bones, all suggestive of metastatic disease. The increased tracer uptake in the iliac bones was confirmed with a technetium bone scan. A skin punch biopsy from the lesions on her right knee was performed revealing noncaseating granulomatous nodular dermatitis, consistent with sarcoidosis. Transbronchial needle aspiration of the subcarinal lymph node revealed noncaseating granulomas. CT guided biopsy of the left ilium was performed, again revealing noncaseating granulomas suggestive of osseous sarcoidosis. Subsequently, a one month trial of high dose corticosteroids provided no significant symptom relief. After careful discussion with the oncologist, trastuzumab was discontinued given our concern that the patient’s symptoms and imaging findings may represent an adverse drug reaction. Three months after discontinuation of trastuzumab, the patient’s symptoms including dyspnea and skin rash resolved. Repeat chest CT revealed near complete resolution of the mediastinal and hilar adenopathy as well as the pulmonary nodules. Repeat PET CT also revealed resolution of the abnormal hilar, mediastinal and lung parenchymal lesions along with near complete resolution of the increased tracer uptake in the iliac bones.

DISCUSSION: Trastuzumab is indicated for the treatment of HER2-positive early or metastatic breast cancer. Common pulmonary complications include dyspnea and cough. Granulomatous dermatitis has been recently reported as a potential adverse effect of trastuzumab. Drug induced sarcoidosis has been reported in patients treated with interferon- . Similarly, multiple other medications including bleomycin and etanercept have been reported to cause granulomatous lung lesions that resemble sarcoidosis. To our knowledge, this is the first report of trastuzumab associated granulomatous reaction involving hilar and mediastinal lymph nodes with pulmonary nodules resembling sarcoidosis. The patient’s symptoms and radiologic abnormalities resolved after the discontinuation of trastuzumab.

CONCLUSIONS: In patients receiving trastuzumab, the presence of enlarged lymph nodes and pulmonary nodules might represent a potential granulomatous reaction resembling sarcoidosis and not metastatic disease. Further workup to rule out metastatic disease in these patients is warranted.

Reference #1 Martín G, Cañueto J, Santos-Briz A, Alonso G, Unamuno PD, Cruz JJ. Interstitial granulomatous dermatitis with arthritis associated with trastuzumab.J Eur Acad Dermatol Venereol. 2010 Apr;24(4):493-4.

Reference #2 Romond EH, Perez EA, Bryant J, et al. Trastuzumab plus adjuvant chemotherapy for operable HER2-positive breast cancer. N Engl J Med 2005; 353:1673.

DISCLOSURE: The following authors have nothing to disclose: Rabih Halabi, Catherine Grossman

No Product/Research Disclosure Information

07:15 AM - 08:45 AM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543